Posted 7/29/2010 6:34 AM (GMT -7)
I had to stop tramadol extende release when I had a dangerous bout of serotonin syndrome a few days ago. I had dripping wet sweating, turned beet red from not being able to control temperature, had bad muscle spasms (myoclonus). headache ... It sneaks up, starting with a few muscle twitches in the legs. At least I recognized what was happening, stopped all my meds, and took a tiny dose of diazepam (Valium - hits the same receptors).
Probably the problem was the mix of tramadol and Flexeril. So I won't take Flexeril again, and it was helping so much with the spine spasms! But now I need a muscle relaxant that doesn't cause serotonin toxicity. I could take diazepam, but I don't want to have to raise the dose. 1 mg works now.
After taking nothing but a few Tylenol for a couple of days I took a 50mg regular tramadol this morning. I'm hoping I was off the ER long enough and there won't be a recurrence of serotonin. I can't function without a pain reliever - whole spine is arthritic, kyphosis, scoliosis, sciatica ... NSAIDS don't work, Tylenol is only a little better than nothing. I'm extremely sensitive, react badly to most meds - keep a whole typed page in my purse.
I did call my pain doc and PCP. Pain doc said try Darvocet-N. I took 1/2 and got upset stomach, but that could have been a virus (grandkids were sick and I babysat). I'll try it again, but PCP said it won't work on my pain (fibromyalgia + spine).
This post is mainly a warning about mixing meds. I usually recognize my symptoms (worked in pharmaceutical lab a long time ago). This time it sneeked up on me.